Alert archive / Michigan / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 13, NWS Grand Rapids, MI

May 14, 2022Clinton County, Ionia County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at May 14, 2022, 6:50 PM EDT for Clinton County, Ionia County, Michigan. It was in force for 19 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 14, 2022, 6:50 PM EDT (22:50 UTC)
Expired
May 14, 2022, 7:09 PM EDT
In force
19 min
Issued by
NWS Grand Rapids, MI
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Clinton County, MI, Ionia County, MI

The radar

The Grand Rapids radar (KGRR), 67 km from the middle of the area, began a volume at 22:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 10.8 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2022-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 236 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2022-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -40 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
236 J/kg
Mixed-layer CIN
-77 J/kg
Mixed-layer LCL
1445 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-40 m²/s²
0-3 km storm-relative helicity
17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

226 
WUUS53 KGRR 142250
SVRGRR
MIC037-067-142330-
/O.NEW.KGRR.SV.W.0013.220514T2250Z-220514T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Rapids MI
650 PM EDT Sat May 14 2022

The National Weather Service in Grand Rapids has issued a

* Severe Thunderstorm Warning for...
  Northeastern Ionia County in south central Michigan...
  Western Clinton County in south central Michigan...

* Until 730 PM EDT.

* At 649 PM EDT, a severe thunderstorm was located 7 miles south of
  Carson City, or 10 miles northeast of Ionia, moving southeast at 15
  mph.

  HAZARD...Quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* Locations impacted include...
  St. Johns...           Fowler...              Westphalia...
  Lyons...               Maple Rapids...        Muir...
  Pewamo...              Hubbardston...         

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4283 8465 4302 8502 4312 8495 4312 8467
      4307 8448
TIME...MOT...LOC 2249Z 297DEG 12KT 4307 8488 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

04
1 follow-up statement
031 
WWUS53 KGRR 142309
SVSGRR

Severe Weather Statement
National Weather Service Grand Rapids MI
709 PM EDT Sat May 14 2022

MIC037-067-142319-
/O.CAN.KGRR.SV.W.0013.000000T0000Z-220514T2330Z/
Ionia MI-Clinton MI-
709 PM EDT Sat May 14 2022

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN IONIA AND WESTERN
CLINTON COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.

LAT...LON 4283 8465 4302 8502 4312 8495 4312 8467
      4307 8448
TIME...MOT...LOC 2306Z 297DEG 12KT 4304 8480 

$$

04

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 3:41 PM EDT, 3 hours 9 minutes earlier.

Area forecast discussion, May 14, 3:41 PM EDT, 3 hours 9 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
341 PM EDT Sat May 14 2022

LATEST UPDATE...
Discussion/Marine

.DISCUSSION...(This evening through next Saturday)
Issued at 341 PM EDT Sat May 14 2022

- Storms end early this evening

The primary cold front is moving through Southwest Michigan as I
write this. As we expected the storms developed largely near and
east of US-127 early this afternoon and then slowly moved east
from there. There was some small to moderate size hail, I saw wind
gusts in the 30 to 40 mph range from some of the storms. Being
slow moving storms, mesonet rainfall up to near an inch occurred
too. By 4 pm the storms should be totally out of our area.

Overnight skies should really clear but the air coming in is not
all that cold, still we should see lows in the 50s, maybe mid to
upper 40s near Clare.

- Second cold front brings showers later Sunday

The real cold front (actually brings colder air) comes through
Sunday evening. This system has a coupled jet and will have some
decent rainfall with it. Problem is the couple jet is south of
Michigan. I get the impression most of the rain with this will
stay south our our CWA. Still, it is not out of the question,
south of I-96 we could see a 1/4 inch of rain even so. Again this
would be late in the day until around sunrise Monday.

- Third cold front brings coldest air of the week Monday

The coldest air comes in behind the third cold front which is
associated with a northern stream shortwave and cold core upper
low that moves through later Monday into early Tuesday. Most of
Monday should be dry but scattered showers are possible late in
the day into the mid evening. Skies should clear after midnight.
That will bring the coldest air of the week with it. Lows by
Tuesday morning could be in the mid 30s north of Route 20. I
expected some patchy frost, not so much Tuesday morning but
Wednesday morning as the suffuse high moves through and the polar
jet lifts north of the area again. Highs will only be in the 60s,
Monday, Tuesday and Wednesday. That is 5 to 10 degrees below
normal by next week.

- Next risk for rain is Wednesday into Thursday

Our next system is shortwave from the western Pacific Ocean that
moves in tandem with a northern stream system. This seems to want
to create a coupled jet, if the systems end up being close enough
for that to actually work then we would see some rain Wednesday
night into Thursday. Both systems look very unimpressive so I
would not expect to much rain from this, even if in can figure out
a way to bring us rain at all.

- Warming by the weekend

Yesterday next weekend was looking impressively warm since the
next Pacific system was forecast to develop a rather deep and
large closed upper low over the western Plains. That developed a
decent upstream ridge. That in turn brought up very warm air.
Today's model runs are flatter with this system. That will mean
not nearly as warm of weather and better risk of shower since the
front would stall near us and we would get a series shortwaves
about 18 hours apart.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 207 PM EDT Sat May 14 2022

For the most part I expect solid VFR conditions through Sunday.
There is a developing line of strong thunderstorms from near
Lansing to Jackson. These will be out of our TAF sites (JXN and
LAN) by 19z if not sooner. The line of storms on the cold front is
dissipating in favor to the line from JXN too LAN.

Once that line of storms is out of the way, there will be layered
mid clouds till around 00z then skies should clear nearly totally.
Winds will become light and variable by 06z. The next cold front
will bring more layered clouds by midday Sunday. Some showers are
possible during the late afternoon into the evening on the second
and stronger cold front. I do not see thunderstorms with this
front through.

&&

.MARINE...
Issued at 341 PM EDT Sat May 14 2022

At this point I do not see much of threat for issuing a small
craft advisory in the next 3 days.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...None.
LM...None.
&&

DISCUSSION...WDM
AVIATION...WDM
MARINE...WDM
Hazardous weather outlook, May 14, 4:50 AM EDT, 14 hours before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
450 AM EDT Sat May 14 2022

MIZ037>040-043>046-050>052-056>059-064>067-071>074-150900-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
450 AM EDT Sat May 14 2022

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

Scattered thunderstorms are likely this afternoon, mainly east of
US-131. There is a small chance for thunderstorms to produce
localized strong to severe wind gusts. Downpours will tend to be
hit-or-miss. Lightning is a hazard in any thunderstorm.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Locations which do not receive a soaking rainfall on Saturday,
and especially those that have not received substantial rain in
over a week, will remain under increased fire weather concerns on
Sunday due to dry air.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected, but spotters are encouraged
to report any local severe weather via amateur radio networks,
phone, or social media.

LMZ844>849-150900-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
450 AM EDT Sat May 14 2022

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

Areas of fog may develop over Lake Michigan today into tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, May 14, 1:16 PM EDT, 5 hours 34 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
116 PM EDT Sat May 14 2022

MIZ067-074-141815-
Ingham MI-Jackson MI-
116 PM EDT Sat May 14 2022

...Thunderstorms will impact portions of Jackson and Ingham Counties
through 215 PM EDT...

At 115 PM EDT, Doppler radar was tracking thunderstorms near Leslie,
or 11 miles north of Jackson, moving east at 15 mph.

HAZARD...Pea size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Jackson...             Mason...               Williamston...
Leslie...              Stockbridge...         Brooklyn...
Grass Lake...          Vandercook Lake...     Leoni...
Napoleon...            Norvell...             Bunker Hill...
Webberville...         Horton...              Dansville...
Eden...                Bell Oak...            Rives Junction...
Sunset Beach...        Michigan Center...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4207 8454 4276 8440 4277 8416 4207 8413
TIME...MOT...LOC 1715Z 255DEG 12KT 4241 8440

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...<30 MPH

04
Local storm report, May 14, 3:08 PM EDT, 3 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
308 PM EDT SAT MAY 14 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0141 PM     HAIL             1 SSW MOUNT PLEASANT    43.58N 84.79W
05/14/2022  E0.50 INCH       ISABELLA           MI   PUBLIC

&&
Local storm report, May 14, 3:22 PM EDT, 3 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
322 PM EDT SAT MAY 14 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0125 PM     HAIL             JACKSON                 42.24N 84.40W
05/14/2022  E0.75 INCH       JACKSON            MI   PUBLIC

&&
Special weather statement, May 14, 6:29 PM EDT, 21 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
629 PM EDT Sat May 14 2022

MIZ046-052-142315-
Isabella MI-Gratiot MI-
629 PM EDT Sat May 14 2022

...A strong thunderstorm will impact portions of northeastern Gratiot
and southeastern Isabella Counties through 715 PM EDT...

At 628 PM EDT, Doppler radar was tracking a strong thunderstorm near
Mount Pleasant, moving southeast at 10 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Mount Pleasant...      Alma...                St. Louis...
Shepherd...            Breckenridge...        Forest Hill...
Delwin...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4331 8468 4363 8486 4372 8465 4368 8461
      4347 8461 4347 8438 4346 8437 4345 8437
TIME...MOT...LOC 2228Z 329DEG 10KT 4362 8471

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

04

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 1:16 PM EDTSpecial Weather StatementGRRIngham, Jackson59 min
May 14, 1:57 PM EDTAreal Flood AdvisoryGRRJackson3 hr
May 14, 2:16 PM EDTSevere Thunderstorm WarningGRRIngham, Jackson29 min
May 14, 6:29 PM EDTSpecial Weather StatementGRRIsabella46 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.